IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 4157 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed3015    
    Printed40    
    Emailed1    
    PDF Downloaded0    
    Comments [Add]    
    Cited by others 4    

Recommend this journal

 


 
SHORT COMMUNICATION
Year : 1990  |  Volume : 56  |  Issue : 6  |  Page : 458-459

Management of toxic epidermal necrolysis



Correspondence Address:
J S Pasricha


Login to access the Email id

Source of Support: None, Conflict of Interest: None


Rights and PermissionsRights and Permissions



How to cite this article:
Pasricha J S. Management of toxic epidermal necrolysis. Indian J Dermatol Venereol Leprol 1990;56:458-9

How to cite this URL:
Pasricha J S. Management of toxic epidermal necrolysis. Indian J Dermatol Venereol Leprol [serial online] 1990 [cited 2020 May 29];56:458-9. Available from: http://www.ijdvl.com/text.asp?1990/56/6/458/3604


This has reference to the paper, "Elucidation and management of 30 patients of drug induced toxic epidermal necrolysis (DTEN)" by Kaur et al published in the IJDVL, 1990; 56:196-199 recording high mortality due to toxic epidermal necrolysis (TEN) in various studies.[1],[2],[3] For the last 15 years, I have been practicing and advocating a regime4].[5], for treating these patients which seems to be very successful in preventing mortality, and I wish that this regime is given a wider trial. The basic principles of this regime are :

(1) All drugs being given to the patient at the time of the onset of TEN must be withdrawn forthwith. The only exception to this rule may be if withdrawal of some drug is likely to be even more serious. In such a case, one should select a substitute drug which the patient is not likely to have used in the past. Prophylactic antibiotics should preferably be avoided unless absolutely necessary, or when the TEN is suspected to be actually staphylococcal skin scalded syndrome.

(2) Most cases of TEN do require systemic corticosteroids and these should be given in a single large dose as soon as the TEN is detected. The selection of the dose is arbitrary and depends upon the severity of the reaction. But it is preferable to err on the higher side of the dose because a quick control of TEN is vital for saving the patient. We generally use 8-16 mg dexamethasone but the dose can be higher if considered necessary. Very high doses in the form of 100 mg dexamethasone pulse are not necessary and may be harmful.

(3) The patient must then be evaluated next morning (within 24 hours) for recovery. The response to treatment should be considered adequate if the patient is alert, the toxemia has disappeared, there are no new lesions and the erythema of the previous lesions has changed to a dusky colouration.

(4) In case the recovery is not adequate, the dose of corticosteroids on the second day morning should be increased by at least 4 mg dexamethasone and the evaluation repeated on the next day. In any case, the reaction must be brought under control within 24 or at the maximum 48 hours.

(5) Once the reaction has been controlled, the controlling dose of corticosteroids should be continued for 2 or at the most 3 days, after which the step-wise reduction of the dose must begin, and this should be done at a fairly fast rate. Our usual pattern consists of reducing the dose to 16 mg, 12 mg, 8 mg, 4 mg, 2 mg, 1 mg and nil every alternate day. Thus within 1-2 weeks the corticosteroids must be withdrawn completely.

(6) All our patients are treated in the general ward with only routine precautions, intravenous fluids are given if the patient cannot take oral feed, and general care of the eye and oral mucosa is instituted if necessary. Skin lesions generally do not require any local treatment because they heal spontaneously within a few days.

The main philosophy of our regime is to control the drug reaction at the earliest by withdrawing the causative drug and administering an adequate dose of corticosteroids and then to withdraw the corticosteroids also at the earliest possible, though while treating individual patients, there can be minor deviations from the standard approach, to deal with any situation that may co-exist or arise thereafter.

We have hardly ever lost a patient. The last two patients who died under our care 4 years ago had both been given 100 mg dexamethasone intravenously on 3 consecutive days and that is why my apprehension in using such high doses, but with the regime described above, I have developed so much of confidence in this schedule that as a routine, I resort to the oral provocation test in these patients to find out the actual causative drug unless it is already too obvious. The reasons why provocation under supervision is safer than no provocation, has been discussed in an earlier report.[4]

The high mortality in the reported series in my opinion could be due to firstly not using an adequate dose at the earliest because the longer this reaction is allowed to persist the worst the outcome, and secondly continuing to give corticosteroids for an unnecessarily prolonged period because this would also increase the chances of complications and a higher risk of mortality.

 
  References Top

1.Lyell A: A review of toxic epidermal necrolysis in Britain, Brit J Dermatol, 1967; 79:662-671.  Back to cited text no. 1    
2.Heimbach DM, Engrav LH, Marvin SA et al: Toxic epidermal necrolysis: A step forward in treatment, JAMA, 1987; 257:2171-2175.  Back to cited text no. 2    
3.Guillaume J-C, Roujeau J-C, Revuz J et al: The culprit drugs in 87 cases of toxic epidermal necrolysis (Lyell's syndrome), Arch Dermatol, 1987; 123:1166-1170.  Back to cited text no. 3    
4.Pasricha JS: Management of allergic cutaneous reactions to drugs, Ind J Dermatol Venereol Leprol, 1979; 45:70-73.  Back to cited text no. 4    
5.Pasricha JS: Treatment of Skin Diseases, Third ed, Oxford and IBH Publishers, New Delhi, 1984; p 123.  Back to cited text no. 5    



This article has been cited by
1 Corticosteroids in toxic epidermal necrolysis
Pasricha, J.
Indian Journal of Dermatology, Venereology and Leprology. 2008; 74(5): 493
[Pubmed]
2 Authorsę reply
Sharma, V., Sethuraman, G.
Indian Journal of Dermatology, Venereology and Leprology. 2008; 74(5): 494-495
[Pubmed]
3 Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis-Challenges of Recognition and Management
Sane, S.P., Bhatt, A.D.
Journal of Association of Physicians of India. 2000; 48(10): 999-1003
[Pubmed]
4 Toxic epidermal necrolysis
Pasricha, J.S., Khaitan, B.K., Shantharaman, R., Mital, A., Girdhar, M.
International Journal of Dermatology. 1996; 35(7): 523-527
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow